Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2022, 6:50 PM MDT for Washington County, Utah. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2022, 6:50 PM MDT (00:50 UTC)
- Expired
- Jul 30, 2022, 8:45 PM MDT
- In force
- 115 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 32 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WGUS55 KSLC 310050
FFWSLC
UTC053-310245-
/O.NEW.KSLC.FF.W.0046.220731T0050Z-220731T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
650 PM MDT Sat Jul 30 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East Central Washington County in southwestern Utah...
* Until 845 PM MDT.
* At 650 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.5 inches of
rain have fallen. Additional rainfall amounts of 0.25 to 0.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
The Subway area within Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3737 11303 3737 11299 3734 11299 3731 11302
3729 11309 3731 11310 3734 11306
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
973
WGUS75 KSLC 310157
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
757 PM MDT Sat Jul 30 2022
UTC053-310245-
/O.CON.KSLC.FF.W.0046.000000T0000Z-220731T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
757 PM MDT Sat Jul 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS
EVENING FOR EAST CENTRAL WASHINGTON COUNTY...
At 757 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen across the Subway area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
The Subway within Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3737 11303 3737 11299 3734 11299 3731 11302
3729 11309 3731 11310 3734 11306
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS064
WGUS75 KSLC 310242
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
842 PM MDT Sat Jul 30 2022
UTC053-310252-
/O.EXP.KSLC.FF.W.0046.000000T0000Z-220731T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
842 PM MDT Sat Jul 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR
EAST CENTRAL WASHINGTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3737 11303 3737 11299 3734 11299 3731 11302
3729 11309 3731 11310 3734 11306
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:20 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 3:20 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 320 PM MDT Sat Jul 30 2022 .SYNOPSIS...Deep moisture will remain in place over southern Utah over the next several days. After a modest drying trend over this weekend a more substantial increase in moisture is expected early next week across the entirety of Utah and southwest Wyoming, resulting in widespread shower and thunderstorm activity during this time. && .SHORT TERM (Through 12Z Tuesday)...A broad ridge of high pressure will continue to dominate the weather pattern through much of this forecast period. The primary weather impact over the next several days will continue to revolve around monsoonal moisture impacts, especially over southern Utah. This includes heavy rain and flash flooding potential. PW values from this mornings sounding in SLC indicate just under 1.0 inch of available moisture while VEF shows 1.6 inches of moisture. These values are well above average and even come close to daily maxes for the day. With just about no steering flow through the evening, a fairly similar pattern regarding the trends in thunderstorm progression is forecast in comparison to yesterday. Look for thunderstorm development over higher terrain with a slow and gradual shift southward this evening, tracking through the Utah/Nevada/Arizona borders between the 7 and 10 pm hours. For tomorrow, a fairly similar set up is noted. Thunderstorm development is anticipated over higher terrain late morning into the the early afternoon with a slow progression off the terrain late afternoon into the early evening. However, a lightly less abundant amount of available moisture is noted overall for southern Utah, which only decreases our QPF forecast a bit. Increasing southerly boundary winds are forecast over the west desert for Sunday evening. Wind gusts of 25 to 30 mph are possible in this region. Otherwise a general south to southwest flow is forecast across the region through early Tuesday. Monday is looking to be the overall more impactful day in this near term forecast. A southerly push in available moisture from the Gulf of California is forecast to arrive and interact with an approaching shortwave from the northwest. This looks to be the impetus for increasing shower and thunderstorm development for northern Utah, particularly during the evening hours. By the overnight hours Monday into early Tuesday, the shortwave looks to pass across northern Utah, which would bring a rather soggy start to Tuesday morning for much us living along the Wasatch Front. Right now ensembles indicate somewhere between 1/10 to 1/4 inch of rainfall into the morning hours Tuesday. Near seasonal heat remains in the forecast; therefore mid to upper 90s are forecast each afternoon through Monday. Should the Salt Lake City airport reach triple digits today and again tomorrow, it will tie the all time record for number of 100 degree days reached in a given year. Heat Risk, while elevated for those sensitive to heat across northern Utah, is expected to remain below thresholds for the widespread population and as such we will not be issuing heat headlines. .LONG TERM (After 12Z Tuesday)...Long term forecast period begins with a weakening and flattening of the persistent mid/upper level ridge due to increased troughing in the PacNW. In combination with a cutoff low meandering off the CA/OR coast and what remains of Tropical Cyclone Frank, the forecast region will continue to see a fairly favorable deep moisture flux. To that end, PWATS in southern UT are forecast to rise to around 100-150% (~0.75"-1.10") of climatological normal, and PWATS in northern UT / southwest WY are forecast to rise to around 150-200% (~0.90"-1.40") of climatological normal. Anomalous moisture looks to also be present at the surface, with most guidance sources indicating dew points in the mid to upper 50s along much of the Wasatch Front. Guidance also is in fair agreement in a shortwave impulse pushing through northern UT during the day Tuesday, though there is some disagreement on the exact timing. In general, there looks to be enough large scale forcing to yield modest PoPs in north half of the forecast region early Tuesday, with coverage increasing further areawide by Tuesday afternoon. To an extent, the precipitation and cloud cover associated with the elevated moisture should yield reduced daytime temps (highs in the mid to upper 80s along the Wasatch Front) as well as limited instability... That said, with elevated surface dew points, any breaks in cloud cover could yield destabilization fairly quickly. With low confidence in that aspect of the forecast, the strength and coverage of more organized convection is also fairly uncertain at this time. Overall though, northern UT / southwest WY will have a fairly good chance to see wetting rains (along with cooler temps), with more modest PoPs/QPF elsewhere in southern UT. Wednesday shows similarities to Tuesday with respect to moisture (albeit maybe slightly drier), but guidance shows minimal signal for any sort of larger scale forcing. Additionally, there appears to be some potential for the ridge to rebound/nudge slightly back into UT as the previous day's shortwave slides eastward. As such, the expectation will be for less precipitation coverage overall, but still some modest cloud cover and moderated afternoon temperatures. From Thursday onward, uncertainty increases markedly due to variations in how guidance handles another trough digging into the PacNW, and how it interacts with the aforementioned cutoff low and what might remain of the circulation/energy associated with Tropical Cyclone Frank. Utilizing cluster analysis, roughly 40-50% of members support a faster and less amplified trough translating eastward across the northern CONUS, while around 50-60% of members support a slower and more amplified trough digging into the PacNW before moving eastward. With the details murky at best, the forecast reflects a somewhat flattened ridge with slightly tempered PoPs and temps nudging up a bit from that of mid-week (though thankfully minimal chances of 100F+ temps, aside from maybe far south UT on Thursday). That said, given the complexity of the forecast elements and the inherent uncertainty therein, there is a good chance to see the exact numbers/coverages/etc. change in subsequent forecast packages. && KSLC...VFR conditions will continue through tomorrow. Cumulus buildups will continue through the early evening over nearby terrain, but are not expected to directly impact the terminal. There is a low chance, <20% at this time, of outflow winds from nearby storms reaching the airfield. Winds will return to southeasterly between 2Z-4Z for the overnight period, with potential for occasional overnight gusts of 15kts or more. REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms, generally isolated and tied to terrain north of KHCR, and more scattered south of KHCR, will linger into the mid evening. Gusty and erratic outflow winds in excess of 30 mph are possible near showers and thunderstorms. Far southwest Utah including KSGU will see threats linger the longest into the evening. Mainly VFR conditions are expected, however, locally heavy rainfall and dust kicked up by outflows may bring localized IFR conditions due to VIS restrictions. Storms can be expected again tomorrow with similar coverage in the same areas. && .FIRE WEATHER...Above average amounts of moisture remain forecast through early next week with daily opportunities for wetting rains on higher terrain areas in particular. Thunderstorms remain in the forecast for many locations each afternoon for the next several days. Monday evening into Tuesday morning, wetting rain potential increases over northern and central Utah with widespread 40 to 60 percent chances for 0.10 of an inch or more. Windy boundary layer winds are forecast over western Utah Sunday evening. Wind gusts to 30 mph are possible. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...NDeSmet LONG TERM...Warthen AVIATION...Van Cleave FIRE WEATHER...NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:53 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 30, 9:06 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 31, 3:33 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 31, 5:19 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.